×

zbMATH — the first resource for mathematics

Cycles and chaos in a socialist economy. (English) Zbl 0875.90106
Summary: This paper deals with the dynamics of a continuous piecewise linear model of a socialist economy. The model has Hicksian-type nonlinearities: it is a linear model with ceilings and floors. Although the model is quite simple, it produces a variety of different new phenomena. In addition to stable cycles appearing in Simonovits (1991b), we demonstrate chaotic and quasi-periodic behavior. We investigate how the dynamics of the model depends on the control parameters, and encounter border-crossing bifurcations (a rather new type of local bifurcation).

MSC:
91B62 Economic growth models
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
Software:
Dynamics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] ()
[2] Bauer, T., Investment cycles in centrally planned economies, Acta oeconomica, 21, 243-260, (1978)
[3] Butterweck, H.J.; Lucassen, F.H.R.; Verkroost, G., Subharmonics and other quantization effects in periodically excited recursive digital filters, IEEE transactions on circuits and systems, 33, 958-964, (1986)
[4] Chua, L.O.; Lin, T., Chaos and fractals from third-order digital filters, International journal of circuit theory and applications, 18, 241-255, (1990) · Zbl 0704.58032
[5] Chua, L.O.; Lin, T., Fractal patterns of second-order digital filters: A new symbolic analysis, International journal of circuit theory and applications, 18, 541-550, (1990) · Zbl 0715.93062
[6] Mathematical dynamics and economic process, (), 1-260
[7] Devaney, R.L., An introduction to chaotic dynamical systems, (1989), Addison-Wesley Redwood City, CA · Zbl 0695.58002
[8] Feit, S.D., Characteristic exponents and strange attractors, Communications in mathematical physics, 61, 249-260, (1978) · Zbl 0399.65091
[9] Frisch, R., Propagation problems and impulse problems in dynamic economics, ()
[10] Grandmont, J.-M., On endogenous business cycles, Econometrica, 45, 995-1045, (1985) · Zbl 0593.90009
[11] (), 1-195
[12] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, () · Zbl 0515.34001
[13] Hicks, J., A contribution to the theory of trade cycle, (1950), Clarenden Oxford
[14] Hommes, C.H., Periodic, quasi-periodic and chaotic dynamics in a simple macro economic model with Hicksian nonlinearities, (), 385-409
[15] Hommes, C.H.; Nusse, H.E., Does an unstable keynesian unemployment equilibrium in a non-Walrasian dynamic macroeconomic model imply chaos?, Scandinavian journal of economics, 91, 161-167, (1989)
[16] Hommes, C.H.; Nusse, H.E., ‘period three to period two’ bifurcation for piecewise linear models, Journal of economics, 54, 157-169, (1991) · Zbl 0754.90011
[17] Honkapohja, S.; Ito, T., Inventory dynamics in a simple macroeconomic model, Scandinavian journal of economics, 82, 184-198, (1980)
[18] Kornai, J., Growth, shortage, and efficiency, (1982), Basil Blackwell Oxford
[19] Lackó, M., Cumulation and easing of tensions, Acta oeconomica, 24, 357-377, (1980)
[20] Lackó, M., Sectoral shortage models in Hungary, (), 263-281
[21] Lorenz, H.-W., Nonlinear dynamical economics and chaotic motion, () · Zbl 0717.90001
[22] Milnor, J., On the concept of attractor, Communications in mathematical physics, 99, 177-195, (1985) · Zbl 0595.58028
[23] Nitecki, Z., Differentiable dynamics, (1971), M.I.T. Press Cambridge, MA
[24] Nusse, H.E.; Hommes, C.H., Resolution of chaos with application to a modified Samuelson model, Journal of economic dynamics and control, 14, 1-19, (1990) · Zbl 0716.90008
[25] Nusse, H.E.; Yorke, J.A., Border-collision bifurcations including ‘period two to period three’ for piecewise smooth systems, Physica, D 57, 39-57, (1992) · Zbl 0760.58031
[26] Nusse, H.E.; Yorke, J.A., Dynamics: numerical explorations, (1994), Springer-Verlag New York, NY · Zbl 0805.58007
[27] Ogorzalek, M.J., A one-dimensional model of dynamics for a class of third-order systems, International journal of circuit theory and applications, 18, 595-624, (1990) · Zbl 0716.34042
[28] Oseledec, V.I., A multiplicative ergodic theorem: Lyapunov characteristic numbers for dynamical systems, Transactions of the Moscow mathematical society, 19, 197-231, (1968) · Zbl 0236.93034
[29] Samueli, H.; Willson, H.R., Almost period P sequences and the analysis of forced overflow oscillations in digital filters, IEEE transactions on circuits and systems, 29, 510-515, (1982) · Zbl 0498.93042
[30] Samueli, H.; Willson, H.R., Nonperiodic forced overflow oscillations indigital filters, IEEE transactions on circuits and systems, 30, 709-722, (1983) · Zbl 0523.94034
[31] Shaw, R., Strange attractors, chaotic behaviour and information flow, Zeitschrift für naturforschung, 36A, 80-112, (1981) · Zbl 0599.58033
[32] Simonovits, A., Constrained control and destabilization, (), 281-320
[33] Simonovits, A., Buffer stocks and naive expectations in a non-Walrasian dynamic macrodynamic model: stability, cyclicity and chaos, Scandinavian journal of economics, 84, 571-581, (1982)
[34] Simonovits, A., Investment, starts and cycles in a socialist economy, Journal of comparative economics, 15, 460-475, (1991) · Zbl 0729.90561
[35] Simonovits, A., Investment limit cycles in a socialist economy, Economics of planning, 24, 27-46, (1991)
[36] Wu, J.; Yang, Y., The dynamics of a non-linear discrete oscillator, International journal of circuit theory and applications, 18, 23-32, (1990)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.